Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

May 28, 2018Des Moines County, Iowa

NWS Quad Cities, IA issued this special weather statement at May 28, 2018, 5:21 PM CDT for Des Moines County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 5:21 PM CDT (22:21 UTC)
Expired
May 28, 2018, 5:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS83 KDVN 282221
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT MON MAY 28 2018

IAC057-282245-
Des Moines-
521 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DES MOINES COUNTY UNTIL
545 PM CDT...

At 520 PM CDT, a strong thunderstorm was located near West
Burlington, or near Burlington, moving west at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Burlington, West Burlington, Danville, Middletown, Gulf Port, Starr's
Cave Park and Preserve, Sperry, Prairie Grove, Big Hollow Recreation
Area, Pleasant Grove, Dodgeville, Beaverdale and Des Moines County
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4081 9136 4101 9136 4098 9102 4084 9107
      4081 9110
TIME...MOT...LOC 2220Z 098DEG 24KT 4091 9112 

$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:01 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 28, 3:01 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
301 PM CDT Mon May 28 2018

.SYNOPSIS...
Issued at 224 PM CDT Mon May 28 2018

At 2 PM CDT, another hot and humid day with record to near record high
temperatures and heat indices in the mid to upper 90s to around 100F.
Isolated storms have once again fired south of highway 30. Unlike
past couple of days appears storms are staying below severe levels
with convection likely to weaken due to pure heating and no forcing
in the next 2 to 3 hours. Moisture from "Alberto" will tend to arrive
late Tuesday ahead of next weak front with increasing chances of
precipitation by Tuesday night through Wednesday.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 224 PM CDT Mon May 28 2018

Short Term Forecast Confidence Assessment...fair to good or average
to above average. Main issue is if convection once again develops
mid to late PM with less instability and forcing suggesting non-severe
storms more likely than past two days. Area highs and lows once gain
likely to be within 3 degrees with mins like past two nights possibly
a few degrees too high.

Tonight...Like last night, any convection likely to end around 7 PM
or earlier. This to result in another warm night with fair skies and
lows in the upper 60s to locally near 70F in south sections. Light
east to southeast winds.

Tuesday...increasing clouds by afternoon with popcorn showers and isolated
storms suggested by 3 to 4 PM. Again, less instability supports storms
to stay below severe levels. Highs about 3 to 4 degrees cooler resulting
heat index values mostly middle 90s during early to mid afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 224 PM CDT Mon May 28 2018

For Tuesday night, scattered showers and storms are possible as a
low amplitude upper wave approaches from the northwest and the
remnants of what was subtropical storm Alberto reaches SE Illinois.
However, the coverage of storms at any one time may not be that high
due to the absence of focused ascent. Through midnight, remnant
convective outflow boundaries and possibly an axis or two of low-
level convergent flow, more on the synoptic scale, may be enough to
develop occasional scattered showers and storms.

Later in the night into Wednesday afternoon, PVA associated with the
outer periphery of Alberto's mid-level circulation and increasing
upper divergence in the right entrance region of an upper jet streak
may lead to more widespread rain, and possibly isolated embedded
thunder, across parts of the eastern forecast area. Further to the
west, there is a chance for diurnally driven scattered showers and
storms as the heat and humidity build Wednesday afternoon.

Model consensus takes a 2.2" PWAT max, attendant to extratropical
Alberto's circulation, and swath of very heavy rainfall to the east
of the forecast area, across eastern Illinois or northern Indiana.
The CMC and NAM are further west and would bring heavy rain into the
far eastern counties of the CWA. This is a situation we'll have to
monitor as it gets closer.

Thursday On

After starting in the mid 80s to around 90 F on Thursday, a series
of backdoor cold fronts will cause temperatures to gradually cool
and humidity to decrease from Friday through the upcoming weekend.
Overall, rain chances are low through this period. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1217 PM CDT Mon May 28 2018

VFR conditions with summertime, fair skies and hot with mostly light
southeast to east winds. Isolated convection this PM with coverage
enough to support vicinity of storms wording this PM. Once again, some
risk of patchy light fog toward daybreak but not included as past two
nights have shown little or no reduced visibility so persistence suggests
keeping AOA 7 miles attm.

&&

.CLIMATE...
ISSUED AT 224 PM CDT Mon May 28 2018

Record Highs for May 29...

Moline.........99 in 1934
Cedar Rapids...99 in 1934
Dubuque........97 in 1934
Burlington.....98 in 1934

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...Uttech
AVIATION...16
CLIMATE...16
Hazardous weather outlook, May 28, 4:08 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
408 AM CDT Mon May 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
408 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and moderately humid weather will continue today, with highs
in the mid to upper 90s, and heat index readings approaching 100
degrees. Be sure to take breaks and drink plenty of water today.

Much like the past few days, in the heat of the day, isolated
thunderstorms are possible, especially along and south of
Interstate 80. Any thunderstorm that develops will move slowly,
and will bring the threat for very heavy rain, frequent lightning,
and gusty winds. A few severe thunderstorms are possible as well,
with winds to 60 mph and quarter size hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot temperatures are expected to continue through Tuesday. Chances
for thunderstorms exist from Tuesday night through Thursday and
again Sunday. It is too soon to tell if any of these storms could
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

Ervin/Gibbs

In the hours before

Special weather statement, May 28, 12:51 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1251 PM CDT MON MAY 28 2018

ILC011-155-281830-
Putnam-Bureau-
1251 PM CDT MON MAY 28 2018

...STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND CENTRAL BUREAU
COUNTIES UNTIL 130 PM CDT...

At 1249 PM CDT, a strong thunderstorm was located over Spring Valley,
or near Peru, moving southwest at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Milo.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 49 and 72.
 Interstate 180 between mile markers 1 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4111 8935 4112 8934 4115 8933 4115 8961
      4148 8961 4147 8917 4110 8916
TIME...MOT...LOC 1749Z 054DEG 8KT 4133 8919

Sheets
Special weather statement, May 28, 1:39 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
139 PM CDT MON MAY 28 2018

ILC011-073-155-281915-
Putnam-Henry-Bureau-
139 PM CDT MON MAY 28 2018

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PUTNAM...EASTERN HENRY
AND WESTERN BUREAU COUNTIES UNTIL 215 PM CDT...

At 136 PM CDT, strong thunderstorms were developing and moving
across Putnam, eastern Bureau, and eastern Henry counties. These
storms were moving to the southwest around 10 mph.

Winds in excess of 40 mph and dime size hail can be expected with
these storms.

Locations impacted include...
Kewanee, Princeton, Geneseo, Galva, Henry, Wyanet, Atkinson,
Sheffield, Annawan, Tiskilwa, Buda, Putnam, Neponset, Manlius,
Mineral, Milo, Bishop Hill, New Bedford, German Corner and Kewanee
Municipal Airport.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 18 and 54.
 Interstate 180 near mile marker 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
      4123 8987 4115 8987 4115 9018 4151 9018
      4151 8962 4111 8924
TIME...MOT...LOC 1836Z 054DEG 49KT 4129 8951

Sheets
Special weather statement, May 28, 2:52 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
252 PM CDT MON MAY 28 2018

ILC131-161-IAC115-139-282015-
Rock Island-Mercer-Louisa-Muscatine-
252 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROCK ISLAND...
NORTHWESTERN MERCER...NORTHERN LOUISA AND SOUTHERN MUSCATINE
COUNTIES UNTIL 315 PM CDT...

At 251 PM CDT, a strong thunderstorm was located near Eliza, or near
Muscatine, moving west at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Muscatine, Fruitland, Grandview, Eliza, Letts, Illinois City,
Fairport, Cranston, New Era, Fairport Recreation Area, Wildcat Den
State Park, Petersville, Ardon, Muscatine Municipal Airport and
Flaming Prairie Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4147 9088 4124 9088 4125 9130 4151 9128
TIME...MOT...LOC 1951Z 098DEG 9KT 4135 9100

Sheets
Special weather statement, May 28, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT MON MAY 28 2018

IAC057-282245-
Des Moines-
521 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DES MOINES COUNTY UNTIL
545 PM CDT...

At 520 PM CDT, a strong thunderstorm was located near West
Burlington, or near Burlington, moving west at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Burlington, West Burlington, Danville, Middletown, Gulf Port, Starr's
Cave Park and Preserve, Sperry, Prairie Grove, Big Hollow Recreation
Area, Pleasant Grove, Dodgeville, Beaverdale and Des Moines County
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4081 9136 4101 9136 4098 9102 4084 9107
      4081 9110
TIME...MOT...LOC 2220Z 098DEG 24KT 4091 9112

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:52 PM CDTSpecial Weather StatementDVNMuscatine23 min
May 28, 12:51 PM CDTSpecial Weather StatementDVNBureau, Putnam39 min
May 28, 1:39 PM CDTSpecial Weather StatementDVNBureau, Henry36 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.